UF Study Links Proton Pump Inhibitor Use with More Frequent Hospitalization in CF Patients

UF Study Links Proton Pump Inhibitor Use with More Frequent Hospitalization in CF Patients

Doctors should frequently re-evaluate the use of protein pump inhibitors (PPIs) for cystic fibrosis (CF) patients, urges a University of Florida study which warns that long-term PPI use leads to a higher risk of hospitalization for pulmonary exacerbations.

Identifying risk factors associated with pulmonary exacerbations is critical since they cause a decline in pulmonary function and survival rates among CF patients.

PPI use, in particularly, is believed to cause community-acquired pneumonia (CAP). Even though most CF patients use PPIs to contorl gastroesophageal reflux (GER), scientists still don’t fully understand the link between PPIs and pulmonary exacerbations in CF.

In the study, “Proton Pump Inhibitor Use Is Associated With an Increased Frequency of Hospitalization in Patients With Cystic Fibrosis,” which appeared in the journal Gastroenterology Research, researchers investigated that link and the risks it entails.

The study involved 114 adults who had been seen at UF’s Adult Cystic Fibrosis Center in Gainesville, Florida, between January and December 2016. Researchers collected data on PPI use and hospitalization during a one-year follow-up.

Results showed that 59 of the 114 patients (51.7 percent) used PPI for six or more months, and that exactly the same proportion (51.7 percent) had been hospitalized at least once during the one-year follow-up period. Among those who were hospitalized, PPI use was closely linked with the number of hospitalizations for pulmonary exacerbation, though researchers observed no link between frequency of hospitalization and PPI dosage.

No significant difference was found in GER between hospitalized and non-hospitalized patients.

The UF study is limited, in that it’s retrospective and therefore doesn’t establish a cause-effect relationship between PPIs and pulmonary exacerbation. Researchers say there’s still a possibility that GER itself — rather than subsequent use of PPIs — causes increased pulmonary exacerbation. Yet they point out that the prevalence of GER was similar among hospitalized and non-hospitalized patients, supporting a causative link between PPI and pulmonary exacerbations.

Based on their findings, the UF team suggests that “prescribers of PPI therapy should exercise pharmacovigilance; frequently re-evaluating indications and appropriateness of therapy and in the setting of GER considering alternate management modalities such as anti-reflux surgery where appropriate.”

Leave a Comment

Your email address will not be published. Required fields are marked *